< prev | up | next >

PDF logo Equations resolving a conjecture of Rado on partition regularity

by Boris Alexeev and Jacob Tsimerman

Abstract

A linear equation \(L\) is called \(k\)-regular if every \(k\)-coloring of the positive integers contains a monochromatic solution to \(L\). Richard Rado conjectured that for every positive integer \(k\), there exists a linear equation that is \((k-1)\)-regular but not \(k\)-regular. We prove this conjecture by showing that the equation \(\sum_{i=1}^{k-1} \frac{2^i}{2^i-1} x_i = (-1 + \sum_{i=1}^{k-1} \frac{2^i}{2^i-1}) x_0\) has this property.

This conjecture is part of problem E14 in Richard K. Guy's book "Unsolved problems in number theory", where it is attributed to Rado's 1933 thesis, "Studien zur Kombinatorik".

Approximate citation

Boris Alexeev and Jacob Tsimerman
Equations resolving a conjecture of Rado on partition regularity
Journal of Combinatorial Theory, Series A 117 (2010), no. 7, 1008–1010.

Useful links

PDF logoDirect PDF link
Journal icon Published journal version
DOI icon Persistent document object identifier (DOI)
arXiv icon arXiv online preprint server version
MathSciNet icon Math Reviews (MathSciNet) review
Google Scholar icon Google Scholar entry
BiBTeX icon Individual BiBTex entry
< prev | up | next >